Alert archive / Nevada / Wind Advisories in 2025

Wind Advisory 26, NWS Reno, NV

December 23, 20255 counties in Nevada

NWS Reno, NV issued this wind advisory at Dec 23, 2025, 9:59 AM PST for 5 counties in Nevada. It took effect at Dec 23, 2025, 4:00 PM PST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Dec 23, 2025, 9:59 AM PST (17:59 UTC)
In effect from
Dec 23, 2025, 4:00 PM PST
Expired
Dec 24, 2025, 7:00 AM PST
In force
15 hr
Issued by
NWS Reno, NV

Counties Churchill County, NV, Lyon County, NV, Mineral County, NV, Pershing County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 57 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 6.0 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2025-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2025-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 310 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2109 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
310 m²/s²
0-3 km storm-relative helicity
418 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

025 
WWUS75 KREV 231759
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
959 AM PST Tue Dec 23 2025

NVZ001-004-241500-
/O.NEW.KREV.WI.Y.0026.251224T0000Z-251224T1500Z/
Mineral and Southern Lyon Counties-Western Nevada Basin and Range
including Pyramid Lake-
Including the cities of Smith Valley, Lovelock, Imlay, Fernley,
Yerington, Mina, Nixon, Schurz, Fallon, Silver Springs, and
Hawthorne
959 AM PST Tue Dec 23 2025

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 AM PST 
WEDNESDAY...

* WHAT...South winds 15 to 25 mph with gusts of 45 to 55 mph. Gusts 
  may reach up to 60 mph in wind prone areas. South gusts up to 35 
  mph and wave heights of 2 to 4 feet on Pyramid Lake.

* WHERE...Western Nevada Basin and Range including Pyramid Lake and 
  Mineral and Southern Lyon Counties.

* WHEN...From 4 PM this afternoon to 7 AM PST Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Crosswinds may make travel difficult along 
  Highway 95 and Highway 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio 
furniture, holiday decorations, and trash cans before winds increase 
which could blow these items away. The best thing to do is prepare 
ahead of time by making sure you have extra food and water on hand, 
flashlights with spare batteries and/or candles in the event of a 
power outage.

&&

$$

TS
2 follow-up statements
677 
WWUS75 KREV 232015
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
1215 PM PST Tue Dec 23 2025

CAZ072-NVZ002-240600-
/O.NEW.KREV.LW.Y.0046.251223T2015Z-251224T0600Z/
Greater Lake Tahoe Area-Greater Lake Tahoe Area-
Including the cities of Tahoe City, Stateline, Incline Village,
South Lake Tahoe, Truckee, Markleeville, and Glenbrook
1215 PM PST Tue Dec 23 2025

...LAKE WIND ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING FOR 
LAKE TAHOE...

* WHAT...South winds 20 to 30 mph with gusts of 40 to 50 mph and 
  wave heights of 2 to 4 feet for Lake Tahoe.

* WHERE...Greater Lake Tahoe Area.

* WHEN...Until 10 PM PST this evening.

* IMPACTS...Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a 
sudden increase in winds and wave heights. Consider postponing 
boating activities on the lake until a day with less wind.

&&

$$

NVZ001-004-241500-
/O.CON.KREV.WI.Y.0026.251224T0000Z-251224T1500Z/
Mineral and Southern Lyon Counties-Western Nevada Basin and Range
including Pyramid Lake-
Including the cities of Smith Valley, Lovelock, Imlay, Fernley,
Yerington, Mina, Nixon, Schurz, Fallon, Silver Springs, and
Hawthorne
1215 PM PST Tue Dec 23 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 AM 
PST WEDNESDAY...

* WHAT...South winds 15 to 25 mph with gusts of 45 to 55 mph. Gusts 
  may reach up to 60 mph in wind prone areas. South gusts up to 35 
  mph and wave heights of 2 to 4 feet on Pyramid Lake.

* WHERE...Western Nevada Basin and Range including Pyramid Lake and 
  Mineral and Southern Lyon Counties.

* WHEN...From 4 PM this afternoon to 7 AM PST Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Crosswinds may make travel difficult along 
  Highway 95 and Highway 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio 
furniture, holiday decorations, and trash cans before winds increase 
which could blow these items away. The best thing to do is prepare 
ahead of time by making sure you have extra food and water on hand, 
flashlights with spare batteries and/or candles in the event of a 
power outage.

&&

$$

TS
629 
WWUS75 KREV 241438
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
638 AM PST Wed Dec 24 2025

NVZ001-004-241545-
/O.EXP.KREV.WI.Y.0026.000000T0000Z-251224T1500Z/
Mineral and Southern Lyon Counties-Western Nevada Basin and Range
including Pyramid Lake-
Including the cities of Silver Springs, Hawthorne, Fernley,
Fallon, Smith Valley, Lovelock, Nixon, Mina, Schurz, Imlay, and
Yerington
638 AM PST Wed Dec 24 2025

...WIND ADVISORY WILL EXPIRE AT 7 AM PST THIS MORNING...

As a prolonged period of strong wind gusts is no longer anticipated, 
this wind advisory has been allowed to expire. An occasional wind 
gust up to around 45 mph may still be possible this morning. Please 
check Pyramid Lake conditions before heading out as well.

$$

MC

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Dec 23, 1:37 AM PST, 8 hours 22 minutes earlier. Its key messages:

  • * A brief lull in precipitation today with gusty winds on the ridges, lakes, and the inner-basin. * Additional precipitation and enhanced winds start late tonight and continue through Christmas Day into Saturday. * There is the potential for significant snow accumulations in the Sierra with this system, along with a chance of snow in the western NV valleys by Christmas Day.
Area forecast discussion, Dec 23, 1:37 AM PST, 8 hours 22 minutes before
Area Forecast Discussion
National Weather Service Reno NV
137 AM PST Tue Dec 23 2025

.KEY MESSAGES...

* A brief lull in precipitation today with gusty winds on the
  ridges, lakes, and the inner-basin.

* Additional precipitation and enhanced winds start late tonight
  and continue through Christmas Day into Saturday.

* There is the potential for significant snow accumulations in the
  Sierra with this system, along with a chance of snow in the
  western NV valleys by Christmas Day.

&&

.DISCUSSION...

As of 1 AM, light showers still persist in western Lassen County.
Otherwise, the rest of the region has cleared out and winds have
overall calmed. For today, there remains a low 20% chance for
light showers in western Lassen County. The remainder of the area
will be dry, with temperatures between 10 to 15 degrees above
average. The ridges will be gusting around 60-70 mph, and by
afternoon the valleys could see gusts to 25-35 mph along the
Sierra Front. One area to watch today for winds will be Mono,
Mineral, and Churchill counties. With the approaching trough and
increasing gradients, gusty south winds of 35-45 mph with locally
higher gusts will be likely this afternoon.

For the remainder of the Christmas holiday week, multiple short-
wave troughs rotating around a larger upper low are still on
track to impact the entire region. This will cause multiple days
of locally heavy rain, heavy Sierra snow, and strong winds. At
the onset of precipitation tonight into Wednesday, snow levels
start around 6,500 in Lassen and Tahoe to around 7,500 ft in Mono.
Snow levels then quickly fall through the day and by Wednesday
afternoon they're around 5,500 ft in Lassen, 6,000 ft in the Tahoe
area, to around 7,000 ft in Mono. Snow levels will continue to
drop for the remainder of the week and by Christmas, may drop as
low as 4,500-5,000 ft. One thing to note with snow levels this
week is that they may quickly drop 500-1,500 ft in heavier
precipitation bursts (wet-bulb effect). Finally, snow levels will
play a crucial roll in whether we have large rises in local
creeks and rivers, and possible flooding. Please see the hydrology
section below for more information on flooding potential across
the region on Wednesday.

Snow liquid levels start at around 5-8:1 and by Thursday increase
to around 10-12:1. A Winter Storm Warning is in effect from 10 PM
tonight until 10 AM Friday for the entire Sierra. For snow totals
and extra details, please visit www.weather.gov/rev/winter. The
exposed ridges will have strong south to southwest winds with
gusts of 80-100 mph through Friday. Otherwise, areas of western NV
may see an increase in south winds on Christmas Day with gusts of

As of now, we clear up late Saturday as the front drifts eastward
and out toward the Great Basin. As of now, Sunday and Monday into
the new week look dry, with breezy ridges and near-average
temperatures. -McKellar

&&

.AVIATION...

* Flow aloft remains robust with 700mb winds close to 40 knots
  today. That will keep wind shear and some mountain wave activity
  in the TAFs. Once airmass mixes out today, gusty S/SW winds are
  likely to surface with 25-30 knot gusts likely in the afternoon.
  Otherwise, we'll be dry with VFR conditions.

* Next storm moves in tonight and Wednesday with widespread MVFR-
  IFR conditions in rain and snow, mountain obscurations, with
  periods of strong S/SW winds and wind shear. Switchover to snow
  at TVL/MMH Wednesday afternoon per NBM p-type probabilities,
  with more Wednesday evening at TRK.

-Chris/McKellar

&&

.HYDROLOGY...

Rivers and streams are running high from Alpine County north through
Lassen County. Additional rises are possible today with any periods
of moderate to heavy rain this afternoon and evening. High flows
will continue to move into lower reaches of main-stem rivers.

Flooding concerns will be renewed late Tuesday through Wednesday
when the next storm brings additional rain before eventually
transitioning to snow. Areas of concern will be urban and poor
drainage areas, and creeks and streams from Lake Tahoe through
Lassen County. The greatest flooding concern is for rivers and
streams draining large watersheds below about 6,500'. This includes
many streams in Sierra, Plumas and Lassen counties and the Susan
River.

Minor flooding is currently forecast for the Susan River on
Christmas Eve, but greater than expected rainfall and/or delayed
transition to snowfall could easily push the Susan River higher.
No other main-stem rivers are forecast to flood, but very slow
rises and high flows are expected on the Pit River near Canby,
and Middle Fork of the Feather near Portola.

Enhanced runoff and sediment transport including rock fall are
possible within and below recent burn areas, including, but not
limited to the Davis and Bear burn areas. Post-Fire debris flows are
not expected.

The River Forecast Center will be extending hours this week and
issuing additional forecasts for rivers where flooding is
expected. Check for updated river forecasts at: www.cnrfc.noaa.gov

-Tim

&&

.REV Watches/Warnings/Advisories...
NV...Winter Storm Warning from 10 PM this evening to 10 AM PST Friday
     NVZ002.

     Lake Wind Advisory from 4 PM this afternoon to 4 PM PST
     Wednesday NVZ004.

CA...Flood Watch from this evening through Wednesday evening CAZ071.

     Winter Storm Warning from 10 PM this evening to 10 AM PST Friday
     CAZ071>073.

&&

In the hours before

Local storm report, Dec 23, 6:43 AM PST, 3 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Reno NV
643 AM PST Tue Dec 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 AM     Snow             1 NE Carnelian Bay      39.24N 120.07W
12/23/2025  M2.0 Inch        Placer             CA   Trained Spotter

            Snowfall total since 9 AM 12/22.

&&
Local storm report, Dec 23, 6:45 AM PST, 3 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Reno NV
645 AM PST Tue Dec 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 AM     Rain             1 NE Carnelian Bay      39.24N 120.07W
12/23/2025  M0.96 Inch       Placer             CA   Trained Spotter

            24-hr total rain + liquid equivalent from
            snowfall.

&&

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 12:28 AM PSTLake Wind AdvisoryREVChurchill, Lyon, Pershing, Washoe9 hr
Dec 23, 12:15 PM PSTLake Wind AdvisoryREVDouglas, Washoe10 hr

Nearby

Wind Advisories in Nevada, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.